WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 6
- Education and Training 3
- Human Factors Engineering 2
- Quality Improvement Strategies 2
- Technologic Approaches 3
- Device-related Complications 3
- Diagnostic Errors 3
- Discontinuities, Gaps, and Hand-Off Problems 3
- Medication Safety 2
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 1
Jeffrey J. Mucksavage, PharmD, and Eljim P. Tesoro, PharmD; January 2017
An emergency department physician ordered a loading dose of IV phenytoin for a woman with a history of seizures and cardiac arrest. However, he failed to order that the loading dose be switched back to an appropriate (and lower) maintenance dose, and 3 days later the patient developed somnolence, severe ataxia, and dysarthria. Her serum phenytoin level was 3 times the maximum therapeutic level.
Osama Loubani, MD; January 2017
A man with a history of cardiac disease was brought to the emergency department for septic shock of possible intra-abdominal origin. A vasopressor was ordered. However, rather than delivering it through a central line, the norepinephrine was infused through a peripheral line. The medication extravasated into the subcutaneous tissue of the patient's arm. Despite attempts to salvage the patient's wrist and fingers, three of his fingertips had to be amputated.
Mitchell Levy, MD; October 2016
Administered antibiotics in the emergency department and rushed to the operating room for emergent cesarean delivery, a pregnant woman was found to have an infection of the amniotic sac. After delivery, she was transferred to the hospital floor without a continuation order for antibiotics. Within 24 hours, the inpatient team realized she had developed septic shock.
- Spotlight Case
Edward Etchells, MD, MSc; June 2015
After multiple visits to both his primary care provider and urgent care for chronic burning left foot pain attributed to peripheral neuropathy, a man presented to the emergency department with worsening symptoms. His left lower leg was dusky and extremely tender, with non-palpable pulses. CT angiography revealed complete blockage of the left superficial femoral artery due to atherosclerotic peripheral arterial disease. The patient required emergent vascular bypass surgery on his left leg, and ultimately, an above-the-knee amputation.
- Spotlight Case
David Shimabukuro, MD; May 2015
An older woman with a history of pulmonary hypertension, chronic obstructive pulmonary disease, and coronary artery disease was admitted to the hospital with pneumonia. She received levofloxacin (administered approximately 3 hours after presentation). Twenty-four hours after admission, her blood cultures grew methicillin-resistant Staphylococcus aureus, and vancomycin was added to her antibiotic regimen. The patient developed respiratory failure requiring mechanical ventilation as well as septic shock requiring vasopressors.
Dustin W. Ballard, MD, MBE; David R. Vinson, MD; and Dustin G. Mark, MD; May 2015
A man with a history of poorly controlled diabetes and pancreatic insufficiency was found unresponsive. Paramedics transported him to the emergency department, where a resident placed a right internal jugular line for access but was unable to confirm placement. The resident pulled the line, opened a second line insertion kit, started over, and confirmed placement with ultrasound. The patient went into cardiac arrest, and a chest radiograph noted a retained guidewire in the pulmonary artery.
- Spotlight Case
Shirley Beng Suat Ooi, MBBS (S'pore); April 2015
A woman admitted to the hospital with a presumed transient ischemic attack and possible gastrointestinal bleeding was found unconscious and in cardiac arrest on hospital day 2. Despite maximal resuscitation efforts, the patient died. Autopsy revealed that the cause of death was an acute aortic dissection.
Anthony P. Weiss, MD, MBA, and Jerrold F. Rosenbaum, MD; April 2013
A young man with a history of Crohn disease and severe mental illness was admitted with acute pancreatitis. The medical team decided to discontinue olanzapine, an antipsychotic medication that can cause pancreatitis, without consulting the patient's psychiatrist. The outcome was fatal.
Mark Ault, MD, and Bradley Rosen, MD, MBA; February 2013
A woman found unresponsive at home presented to the ED via ambulance. The cardiology team used the central line placed during resuscitation to deliver medications and fluids during pacemaker insertion. Hours later, a chest radiograph showed whiteout of the right lung, and clinicians realized that the tip of the line was actually within the lung.
Ben-Tzion Karsh, PhD; March 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.